New Mexico, 2017Dust Storm in New Mexico, July 10, 2017
July 10, 2017 · NWS EPZ · 1 event in 1 county or zone
An upper high was located over southern New Mexico with some moisture trapped under it. Isolated storms developed around the Lordsburg area with strong gusty winds producing dense blowing dust which lead to a fatal car crash on Interstate 10 near the Arizona state line.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper high was located over southern New Mexico with some moisture trapped under it. Isolated storms developed around the Lordsburg area with strong gusty winds producing dense blowing dust which lead to a fatal car crash on Interstate 10 near the Arizona state line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 10, 1:51 PM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 10, 1:51 PM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
251 PM MDT Mon Jul 10 2017
.SYNOPSIS...
Each day this week, we will see scattered mountain and isolated
lowland thunderstorms. The best chances for rain will be west of
the Rio Grande. Temperatures this week will be a few degrees above
average on Tuesday, but by Friday temperatures will be a few
degrees below average. For this weekend we will continue to see a
chance for afternoon and evening thunderstorms with temperatures
running near average.
&&
.DISCUSSION...
A pretty much status quo weather forecast for the next seven days.
Each day we will see scattered mountain and isolated thunderstorms
with high temperatures hovering around average. If you would like
a look at some of the details, continue reading.
Currently a large area of upper level high pressure continues to
sit over the four corners region, while at the surface east to
southeast winds continue to feed in a decent amount of moisture.
The upper ridge tries to heat us up and dry us out, while the
southeast winds and moisture try to give us rain and slice a few
degrees off our highs. The best chances for rain tonight will be
in the mountains and west of the Rio Grande where the moisture
will be a little deeper. The pattern will be little changed on
Tuesday so more of the same with scattered mountain and isolated
lowland thunderstorms. By Wednesday the upper level ridge shows
signs of trying to move off to the east. As the ridge moves off to
the east on Wednesday we actually see the signs of a moisture
plume developing across parts of western New Mexico, but sadly
before the plume can get well established the upper level ridge
starts to wobble back toward the four corners region on Thursday
and Friday which effectively cuts off this enhanced moisture
flow. We will continue to see a chance for thunderstorms through
the end of the week as our weather pattern looks very similar to
what it is now. Previous model runs of both the GFS and ECMWF
brought an inverse trough across Texas and gave us a good chance
for rain late on Friday into Saturday but now both models dampen
the system out so we will simply continue with the same rain
chances. By the weekend the ridge may drift a little further to
the northwest over Utah which will allow some extra moisture into
the region and at the same time will help destabilize our
atmosphere a little so we may see an uptick in our rain chances
for the weekend (but not much of an up tick). Temperatures this
week are pretty easy, we will start out a few degrees above
average on Tuesday and by Thursday and Friday we will be a few
degrees below average and then for the weekend we will see near
average temps. Thanks for sticking around for all the details.
&&
.AVIATION...Valid 11/00Z-12/00Z...
P6SM FEW-SCT080-100 SCT-BKN200-250 through period. Decent
moisture across region with scattered to numerous mountain
and isolated to scattered lowland VRB25G40KTS 1-3SM TSRA
BKN060-080 through 06Z and again after 18Z. Winds
generally S to SE east of Rio Grande and W to NW west of
the river with speeds AOB 12KTS except gusty near thunderstorms.
&&
.FIRE WEATHER...
Upper ridge will remain north of the area with east to northeast
flow aloft keeping moisture across the region for the upcoming
week. Relative humidities will remain above 20 percent for the
lowlands and above 30 percent for the mountains. Thunderstorm
activity looks to be scattered to numerous in coverage over the
mountains with scattered to isolated coverage lowlands. Greatest
lowland coverage looks to be over areas west of Rio Grande. Main
threat from storms will be locally heavy rain. Winds will start
from the west to northwest over areas west of river and south to
southeast east of river before becoming east-southeast by late
Wednesday into Thursday. Vent rates will remain in the fair to
good categories due to weak winds aloft.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 73 97 73 96 / 20 10 20 20
Sierra Blanca 69 93 68 92 / 10 10 10 20
Las Cruces 69 95 69 94 / 30 20 20 20
Alamogordo 70 95 69 94 / 20 20 20 30
Cloudcroft 53 73 53 73 / 20 30 30 30
Truth or Consequences 69 94 69 94 / 30 30 30 30
Silver City 63 87 62 87 / 40 50 30 50
Deming 68 95 68 94 / 30 30 30 20
Lordsburg 68 93 66 93 / 40 40 50 40
West El Paso Metro 74 96 73 95 / 20 10 20 20
Dell City 69 97 68 96 / 10 10 10 20
Fort Hancock 73 96 72 96 / 10 10 20 20
Loma Linda 69 91 67 90 / 20 10 20 20
Fabens 72 97 71 96 / 10 10 20 20
Santa Teresa 71 96 71 95 / 20 20 20 20
White Sands HQ 71 96 71 94 / 20 10 20 20
Jornada Range 69 96 68 95 / 30 20 30 20
Hatch 68 97 68 96 / 30 20 30 20
Columbus 71 96 70 95 / 30 30 30 30
Orogrande 71 96 71 95 / 20 20 10 20
Mayhill 57 82 57 81 / 20 40 30 30
Mescalero 56 82 57 82 / 20 30 30 30
Timberon 57 81 56 81 / 30 30 30 30
Winston 61 86 59 85 / 50 50 50 50
Hillsboro 64 91 63 91 / 30 50 40 40
Spaceport 67 96 67 95 / 30 20 30 20
Lake Roberts 54 86 54 86 / 40 60 30 50
Hurley 63 88 61 89 / 40 50 30 40
Cliff 61 92 59 93 / 40 50 40 50
Mule Creek 64 90 62 91 / 40 50 50 50
Faywood 62 90 62 90 / 30 50 30 40
Animas 68 93 67 93 / 40 30 60 30
Hachita 68 94 67 93 / 40 30 60 40
Antelope Wells 67 92 65 90 / 40 30 60 60
Cloverdale 64 87 63 86 / 50 40 60 60
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Brice/Grzywacz
Hazardous weather outlook, Jul 10, 10:10 AM MST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1110 AM MDT Mon Jul 10 2017
NMZ401>417-TXZ418>424-111715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1110 AM MDT Mon Jul 10 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
We will see another day with scattered mountain and isolated
lowland thunderstorms. Most rain amounts will be light, but a few
isolated spots could see up to an inch of rain. The other threat
from today's storms will be gusty outflow winds of 30 to 40 mph.
These winds could pick up some dust, causing reduced visibilities
for drivers on area roads.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
We will continue to see a threat for thunderstorms each day
through the weekend. Thunderstorms are not expected to be severe
and wide spread heavy rain and flash flooding is not likely.
Strong outflow winds will continue to be the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather to the NWS via
our 800 spotter line or via Twitter with our username @NWSElPaso
In the hours before
Special weather statement, Jul 10, 3:18 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
418 PM MDT MON JUL 10 2017
NMZ401-402-404-102300-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
418 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT AND
NORTHWESTERN HIDALGO COUNTIES UNTIL 500 PM MDT...
At 415 PM MDT, a cluster of strong thunderstorms was located 7 miles
southwest of Mangas Springs, or 9 miles northeast of Redrock...and
near Bill Evans Lake. These storms were slowly drifting to the
southwest.
Half inch hail and winds in excess of 45 mph will be possible with
these storms.
Thunderstorms will slowly spread towards Redrock and into the lower
elevations north of Lordsburg in the next hour. Strong outflow winds
may reach Lordsburg Playa later this evening, raising the potential
for blowing dust.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3299 10905 3294 10847 3284 10844 3225 10839
3213 10905
TIME...MOT...LOC 2215Z 076DEG 13KT 3275 10860
HARDIMANSpecial weather statement, Jul 10, 3:49 PM MST, 56 minutes before
Special Weather Statement
National Weather Service El Paso TX
449 PM MDT MON JUL 10 2017
NMZ404-405-102345-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
449 PM MDT MON JUL 10 2017
...BLOWING DUST AFFECTING I-10 AT LORDSBURG PLAYA...
At 447 PM MDT, thunderstorms near Road Forks were producing outflow
winds of up to 50 mph. Dense plumes of blowing dust were observed on
nearby Lordsburg Playa, which could reduce visibilities to dangerous
levels on I-10 between the Arizona State Line and the city of
Lordsburg.
Motorists should avoid travel in this area until the dust has
settled.
LAT...LON 3242 10905 3243 10880 3219 10874 3209 10904
TIME...MOT...LOC 2247Z 248DEG 4KT 3230 10900
HARDIMAN
Dust Storm, Southwest Desert/Lower Gila River Valley
- When
- July 10, 4:45 PM MST to 7:00 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 3 indirect
- Reported by
- Law Enforcement
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Near zero visibilities between mile markers 10 and 12 on Interstate 10 east caused a 4 car pileup. One of the passengers from the initial crash got out of vehicle, and was struck by another vehicle and died. Three others involved in the crash were also injured.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, July 10 to 12, 20171 death · $1.0 million · EF1 · 6 events
- Lightning Strike in Florida, July 10, 20171 death · 1 event
- Tornado and Hail in Illinois, July 10, 2017$472,000 · EF0 · 22 events
- Tornado and Flash Flooding in Indiana, July 10 to 11, 2017$213,000 · EF1 · 4 events
- Flash Flood and Hail in Ohio, July 10 to 11, 2017$425,000 · 1 in hail · 2 events
- Tornado and Flash Flooding in Ohio, July 10, 2017$46,000 · EF0 · 29 events
- Damaging Winds in West Virginia, July 10, 2017$44,000 · 60 kt wind · 18 events
- Tornado and Flash Flood in Ohio, July 10, 2017$43,000 · EF0 · 9 events
- Tornadoes and Damaging Winds in Pennsylvania, July 10, 2017$38,000 · EF0 · 7 events
- Flash Flood in Michigan, July 10, 2017$40,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 10, 2017$35,000 · 54 kt wind · 3 events
- Damaging Winds in Arizona, July 10, 2017$35,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714415.